Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Springfield, MO

May 30, 2012Vernon County, Missouri

NWS Springfield, MO issued this special weather statement at May 30, 2012, 2:21 AM CDT for Vernon County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2012, 2:21 AM CDT (07:21 UTC)
Expired
May 30, 2012, 2:45 AM CDT
In force
24 min
Issued by
NWS Springfield, MO

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
2811 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WWUS83 KSGF 300721
SPSSGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 AM CDT WED MAY 30 2012

MOZ066-300745-
VERNON MO-
221 AM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VERNON COUNTY UNTIL
245 AM CDT...

AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HORTON...OR 7 MILES NORTH OF NEVADA...MOVING
NORTHEAST AT 20 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE NEVADA...SCHELL CITY AND WALKER.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3806 9431 3805 9424 3804 9423 3806 9421
      3805 9419 3806 9416 3806 9413 3804 9411
      3804 9407 3784 9407 3781 9442 3798 9446
TIME...MOT...LOC 0721Z 243DEG 15KT 3795 9433

$$

HATCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at May 30, 12:58 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 30, 12:58 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 AM CDT WED MAY 30 2012

...UPDATE TO AVIATION...

.UPDATE...

COLD POOLS HAVE NOW CONGEALED WITH THE THUNDERSTORM ACTIVITY
ACROSS NORTH CENTRAL OKLAHOMA. THE LINE SEGMENT TRACKING INTO
NORTHEASTERN OKLAHOMA SEEMS TO BE FOLLOWING CORFIDI
VECTORS...WHICH MAKES SENSE AS INSTABILITY ACROSS THIS REGION IS
GENERALLY TOO LOW TO SUPPORT A FORWARD PROPAGATING MCS. THE
BETTER INSTABILITY REMAINS ACROSS CENTRAL AND SOUTH CENTRAL
OKLAHOMA.

AS WE HEAD INTO LATER TONIGHT...THAT SEGMENT ACROSS NORTHEASTERN
OKLAHOMA SHOULD MOVE SOUTHEAST ALONG A LOW LEVEL THETA-E GRADIENT.
THIS GRADIENT ALSO MIRRORS CORFIDI VECTORS. WE WILL HAVE TO WATCH
FOR NORTHERN PORTIONS OF THIS LINE CLIPPING SOUTHWESTERN MISSOURI.
THIS WOULD ESPECIALLY BE TRUE IF UPDRAFTS CAN GET GOING ACROSS
SOUTHEASTERN KANSAS.

WE RAMPED DOWN THE SEVERE THREAT EARLIER FOR WESTERN PORTIONS OF
THE OUTLOOK AREA INTO THE LIMITED CATEGORY. THIS MAY HAVE TO BE
ELIMINATED COMPLETELY IF UPDRAFTS CANNOT GET GOING SOON BACK TO
OUR WEST.

SCHAUMANN

&&

.DISCUSSION...

OVER THE NEXT 72 HOURS WE WILL SEE TWO SEPARATE PRECIPITATION
EVENTS IMPACT THE MISSOURI OZARKS AND FAR SOUTHEASTERN KANSAS.

NAM/SREF AND GFS ARE IN GOOD AGREEMENT WITH A NOCTURNAL MCS FORMING
FROM LATE AFTERNOON CONVECTION OVER THE SOUTH CENTRAL KANSAS AND
OKLAHOMA BORDER...THEN TRACKING TO THE SOUTHEAST OVERNIGHT. A WEAK
BUT PROGRESSIVE SHORT WAVE EMBEDDED IN THE NW UPPER FLOW PROVIDES
THE PRIMARY SUPPORT FOR THIS MCS...ALONG WITH A WEAK SOUTHERLY LOW
LEVEL JET SETTING UP AHEAD OF THE SHORTWAVE. BOTH SREF AND NAM PUSH
THIS MCS INTO EASTERN OKLAHOMA AND WESTERN ARKANSAS WITH ONLY
LIGHTER SHOWER AND CONVECTIVE ACTIVITY IMPACTING MOST OF THE SGF
FORECAST AREA. OF ALL THREE MODELS...GFS DEVELOPS THIS FEATURE THE
LEAST WITH ONLY LIGHTER PRECIPITATION AMOUNTS FOR BOTH THE SGF
FORECAST AREA AND AREAS TO THE SOUTH. A FEW STRONGER STORMS ARE
POSSIBLE...WITH THE PRIMARY RISK OF ANY SEVERE WEATHER BEING
THUNDERSTORM WINDS OVER FAR SOUTHWESTERN MISSOURI AND FAR
SOUTHEASTERN KANSAS.

THE SECOND ROUND OF PRECIPITATION IS ASSOCIATED WITH A FAR MORE
DYNAMIC SYSTEM...MORE TYPICAL OF AN EARLY SPRING PATTERN. A DISTINCT
VEERING AND STRENGTHENING OF THE NORTHWESTERLY JET IN THE NORTHERN
ROCKIES WILL PUSH A RAPIDLY PROGRESSIVE AND SHARPENING SHORT WAVE
THROUGH THE AREA WEDNESDAY NIGHT INTO THURSDAY. THIS SHORTWAVE TROF
GETS AN EXTRA KICK OF ENERGY AS IT MOVES SOUTHEASTWARD AHEAD OF A
DEEPENING LONG WAVE TROF MOVING SOUTHEASTWARD OUT OF THE NORTHERN
ROCKIES AND TOWARD THE GREAT LAKES.

AT THE SURFACE...LOW PRESSURE OVER NORTHERN TEXAS LATE WEDNESDAY
DEVELOPS AN INVERTED TROF EXTENDING NORTHEASTWARD INTO CENTRAL
KANSAS AFTER MIDNIGHT WEDNESDAY INTO EARLY THURSDAY MORNING. A
SECOND (TRIPLE POINT) LOW DEVELOPS AHEAD OF THE ADVANCING SHORT WAVE
IN THE NOSE OF THE SURFACE TROF OVER SOUTHERN KANSAS AND TRACKS
ACROSS SOUTHEASTERN KANSAS AND SOUTHERN MISSOURI EARLY THURSDAY
INTO THURSDAY AFTERNOON. SEASONABLY STRONG CANADIAN HIGH PRESSURE
BUILDING SOUTHWARD INTO MUCH OF THE CENTRAL UNITED STATES HELPS
PROVIDE THE NECESSARY SYNOPTIC PATTERN FOR AN OVERRUNNING
SITUATION...WITH A POTENTIALLY GOOD SOAKING RAIN...TO DEVELOP LATE
WEDNESDAY NIGHT INTO THURSDAY.

CONCERNING SEVERE WEATHER POTENTIAL WITH THIS SYSTEM....THE FIRST
FEATURE OF NOTE IS THAT THE WARM SECTOR ASSOCIATED WITH THIS SYSTEM
INTRUDES INTO SOUTHERN MISSOURI AS THE PARENT LOW TRACKS ACROSS THE
SOUTHERN PORTION OF THE STATE. COMPUTED CAPE VALUES...MODEL
DEPENDENT...VARY...RANGE FORM A FEW HUNDRED J/KG WITH THE SREF TO
2000 J/KG WITH THE NAM. BULK (0 TO 6 KM) SHEAR VALUES RANGE FROM
30 TO 50 KTS WITH HELICITY VALUES...AGAIN MODEL DEPENDENT...UP
OVER 150 M2/S2. GIVEN THE RAPID HEIGHT FALLS ASSOCIATED WITH THIS
SYSTEM AND SEASONABLY STRONG JET SUPPORT...A FEW STRONG TO SEVERE
STORMS WILL BE POSSIBLE OVER SOUTHERN MISSOURI LATE WEDNESDAY
NIGHT INTO THURSDAY MORNING.

GFS/GEM/SREF AND NAM ALL PROVIDE A VERY SIMILAR SOLUTION WITH THE
NAM A BIT OF AN OUTLIER...PUSHING THE PRECIP MAXIMUM FURTHER SOUTH.
THE MOST IMPORTANT POINT HERE IS THAT DYNAMICALLY...THE SOLUTION IS
VERY CLOSE BOTH AT THE UPPER LEVELS AND NEAR THE SURFACE. OVERALL
SYSTEM QPF TOTALS ARE EXPECTED TO RANGE FROM A LITTLE OVER AN INCH
UP TO TWO INCHES OVER SOUTHWESTERN MISSOURI. WIDESPREAD
FLOODING IS NOT LIKELY AT THIS TIME AS MOST OF THE AREA HAS BEEN
RELATIVELY DRY SO FAR IN MAY.

WE WILL SEE A CLEARING TREND SET IN THURSDAY AFTERNOON AS THIS
SYSTEM MOVES EASTWARD TO THE MISSISSIPPI VALLEY BY THURSDAY EVENING.
CANADIAN HIGH PRESSURE BUILDING SOUTHWARD WILL USHER IN MUCH COOLER
AIR ON THE BACK OF THIS LOW THURSDAY AFTERNOON AND THURSDAY NIGHT
INTO FRIDAY. EXPECT TEMPERATURES MORE TYPICAL OF APRIL WITH LOWS
THURSDAY NIGHT NEAR 50 AND HIGHS FRIDAY IN THE 60S. FOR FRIDAY WE
WILL ALSO SEE PERIODS OF MOSTLY CLOUDY SKIES WITH A CHANCE OF A
SPRINKLE OR TWO...ESPECIALLY OVER CENTRAL MISSOURI AS THE LONG WAVE
TROF AXIS TRANSITS THE AREA.

SATURDAY THROUGH TUESDAY...

UPPER LEVEL RIDGING WILL DOMINATE THE AREA THROUGH THE FIRST TWO
DAYS OF THE OUTLOOK PERIOD BUT THIS RIDGE WILL BEGIN TO FLATTEN OUT
ON MONDAY INTO TUESDAY. A WEAK SHORTWAVE PUSHING EASTWARD IN THIS
INCREASINGLY ZONAL BUT WEAK UPPER LEVEL FLOW MONDAY NIGHT INTO
TUESDAY WILL GIVE US A MARGINAL SHOT AT PRECIPITATION LATE MONDAY
NIGHT INTO TUESDAY. TEMPERATE WISE....SATURDAYS SEASONABLY COOL
AFTERNOON HIGHS...IN THE 70S WILL WARM BACK INTO THE 80S FOR SUNDAY
THROUGH TUESDAY.

COLUCCI

&&

.AVIATION...
/ISSUED 1247 AM CDT WED MAY 30 2012/

FOR THE 30/0600Z KSGF/KJLN/KBBG TAFS...SCATTERED CONVECTION IS
OCCURRING ON THE PERIPHERY OF AN OUTFLOW BOUNDARY FROM A CONVECTIVE
COMPLEX IN OK. WILL HANDLE THIS IN THE NEAR TERM WITH TEMPO
GROUPS. EXPECT VFR CONDITIONS FOR MUCH OF THE DAYLIGHT HOURS ON
WED...THEN ANOTHER STORM COMPLEX IS EXPECTED TO PUSH INTO THE
REGION LATE IN THE TAF PERIOD WITH MVFR/IFR VISIBILITY IN HEAVIER
SHOWERS.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 29, 7:57 PM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT TUE MAY 29 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
757 PM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS ACROSS SOUTH CENTRAL KANSAS AND NORTH CENTRAL
  OKLAHOMA WILL CONTINUE TO FORM INTO A COMPLEX THIS EVENING. THE
  MOST INTENSE STORMS FROM THIS COMPLEX WILL TRACK SOUTHEAST AND
  MISS THE OUTLOOK AREA. HOWEVER...THUNDERSTORMS ARE EXPECTED TO
  TRACK INTO PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND FAR
  WESTERN MISSOURI AFTER 10 PM. THE NORTHERN END OF THIS COMPLEX
  WILL THEN WEAKEN AS IT APPROACHES THE HIGHWAY 65 CORRIDOR. WIND
  GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT
  LIGHTNING STRIKES...AND BRIEF HEAVY RAINFALL WILL BE THE MAIN
  THREATS FROM ANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED TO DEVELOP
  ACROSS THE CENTRAL AND SOUTHERN PLAINS WEDNESDAY AFTERNOON.
  THESE STORMS WILL SPREAD EAST BRINGING AN ELEVATED RISK FOR
  SEVERE STORMS ACROSS SOUTHEASTERN KANSAS AND SOUTHWESTERN
  MISSOURI FROM LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.
  DAMAGING STRAIGHT LINE WIND GUSTS OVER 60 MPH...HAIL TO THE
  SIZE OF HALF DOLLARS...FREQUENT LIGHTNING STRIKES...AND HEAVY
  RAINFALL WILL BE THE MAIN THREATS WITH THESE STORMS. ON
  THURSDAY...LIMITED INSTABILITY WILL KEEP THUNDERSTORMS
  GENERALLY BELOW SEVERE LIMITS. HOWEVER...ISOLATED STRONG TO
  SEVERE STORMS MAY DEVELOP ACROSS THE EASTERN OZARKS WHERE
  POCKETS OF STRONGER INSTABILITY COULD DEVELOP.

  THERE IS THEN A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AND
  SATURDAY...AND AGAIN ON MONDAY. HOWEVER MOST AREAS ARE
  EXPECTED TO REMAIN DRY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 10 PM AND 3 AM...
  GENERALLY ALONG AND WEST OF THE HIGHWAY 71 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, May 29, 11:55 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CDT TUE MAY 29 2012

MOZ101-300530-
MCDONALD MO-
1155 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR MCDONALD COUNTY UNTIL 1230 AM
CDT...

AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GOODMAN TO PINEVILLE
TO 10 MILES SOUTH OF PINEVILLE...MOVING EAST AT 30 MPH. PENNY SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE ANDERSON...GOODMAN...LANAGAN...
PINEVILLE...POWELL AND ROCKY COMFORT.

PEOPLE IN MCDONALD COUNTY...INCLUDING PINEVILLE...ANDERSON...LANAGAN
AND GOODMAN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3649 9448 3657 9446 3676 9455 3675 9407
      3649 9407
TIME...MOT...LOC 0455Z 266DEG 28KT 3672 9442 3657 9434
          3645 9439

SCHAUMANN
Local storm report, May 30, 12:25 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1225 AM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             1 W CARTERVILLE         37.15N 94.46W
05/30/2012  E0.88 INCH       JASPER             MO   TRAINED SPOTTER

&&

DSA
Special weather statement, May 30, 2:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 AM CDT WED MAY 30 2012

MOZ066-300745-
VERNON MO-
221 AM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VERNON COUNTY UNTIL
245 AM CDT...

AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HORTON...OR 7 MILES NORTH OF NEVADA...MOVING
NORTHEAST AT 20 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE NEVADA...SCHELL CITY AND WALKER.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3806 9431 3805 9424 3804 9423 3806 9421
      3805 9419 3806 9416 3806 9413 3804 9411
      3804 9407 3784 9407 3781 9442 3798 9446
TIME...MOT...LOC 0721Z 243DEG 15KT 3795 9433

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 11:55 PM CDTSpecial Weather StatementSGFMcDonald35 min
May 30, 3:44 AM CDTSpecial Weather StatementSGFOzark31 min
May 30, 4:10 AM CDTSevere Thunderstorm WarningSGFOzark35 min
May 30, 4:13 AM CDTSpecial Weather StatementSGFWebster32 min
May 30, 4:26 AM CDTSpecial Weather StatementSGFHowell34 min
May 30, 4:31 AM CDTSpecial Weather StatementSGFOzark29 min
May 30, 4:41 AM CDTSevere Thunderstorm WarningSGFHowell19 min
May 30, 5:32 AM CDTSpecial Weather StatementSGFWright28 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.